Hail, Daviess
- When
- May 8, 1:00 PM CST
- Where
- Daviess County, 1.11 mi SSW of Maple Mt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.666, -87.329
Two inch diameter hail fell south of St. Charles.
A 500mb trough extended from Quebec southwest to the confluence of the Mississippi and Ohio Rivers around midday and pushed slowly eastward through the afternoon. At the surface, a weak surface low tried to lift northeast through west Kentucky, as surface high pressure tried to build southeast across the lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A 500mb trough extended from Quebec southwest to the confluence of the Mississippi and Ohio Rivers around midday and pushed slowly eastward through the afternoon. At the surface, a weak surface low tried to lift northeast through west Kentucky, as surface high pressure tried to build southeast across the lower Ohio Valley. The greatest instability was a bit elevated with MUCAPE values of 1000-2000J/kg, which result in meager effective shear of 25-30kts. Scattered showers and thunderstorms lifted northeast from the Missouri Bootheel into west Kentucky after 0900CST, and more widespread thunderstorms moved east out of southern Illinois in the early afternoon. One cluster of storms produced damaging winds and large hail over portions of Union County, while a second storm dropped large hail in southwest portions of Daviess County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:33 PM CST, 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 133 PM CDT Thu May 8 2025 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms will impact the region today. Some severe storms, with hail the main risk are forecast - mainly over western Kentucky today. Locally heavy rain and advisory level flooding will also be possible. - Dry and slightly cooler than normal conditions are forecast Friday through much of the weekend. - Rain chances creep back in late Sunday, but especially Monday into Tuesday. - Above normal temperatures, well into the 80s, are forecast the latter part of next week with a marked increase in humidity. && .DISCUSSION... Issued at 133 PM CDT Thu May 8 2025 The region is right on the edge of a fairly strong combination of deep layer shear at about 30-35 kts and 1000-1500 J/kg of MLCAPE. Areas where that combo exists are in a severe thunderstorm watch and some convection along a diffuse front over southern Illinois and southeast Missouri are briefly extending to close to severe limits. In the better shear over northwest middle Tennessee and south central Kentucky storms have been quite impressive for hail. Large hail is the main concern for severe today. The absolute strongest storms may produce some downburst risk but the theta-e difference is only about 10 K. Rainfall has been locally heavy with slow moving storms leading to advisory level flooding in a few places. Rain and thunder should diminish after sunset with a front moving in from the northwest overnight ushering in a quieter period of weather. Conditions remain relatively quite through Sunday as a large closed upper low dances back to the southwest and then makes a re-approach Sunday into Monday. This low swirls about the area through Tuesday when another broad and large upper trough pushes into the western US. This sets up a broader southwesterly flow at the surface that pours in some higher dewpoint air from the western and southwestern Gulf (dewpoints are 77 in south Texas this afternoon). That leads to a marked increase in humidity. The combination of the swirling upper low and increased low level moisture will likely lead to unsettled conditions through the middle of next week with lower- end PoPs in place across the board. Quite a bit of instability builds in on the low 70s dewpoints but again, no real obvious synoptic trigger exists to focus a severe thunderstorm threat. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1210 PM CDT Thu May 8 2025 Convection will be a factor at most sites through 21z or so. Moving off to the east northeast. Lingering showers with light rain may wrap in as the winds shift to the northwest with high MVFR or VFR conditions. VFR conditions are anticipated by early evening with some ground fog or high MVFR stratus forming up in the late overnight hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...JGG AVIATION...JGG
Hazardous Weather Outlook National Weather Service Paducah KY 142 PM CDT Thu May 8 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 142 PM CDT Thu May 8 2025 /242 PM EDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Strong to severe storms, with hail the main threat are forecast through early this evening, mainly across parts of western Kentucky. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorm chances return next Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter are requested to report any severe weather according to standard operating procedure. JGG
Special Weather Statement National Weather Service PADUCAH KY 1147 AM CDT Thu May 8 2025 ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>009-MOZ076-086- 087-110>112-114-082000- Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson- Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway- Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-Mississippi- New Madrid- Including the cities of Mount Vernon, Fairfield, Pinckneyville, West Frankfort, McLeansboro, Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna, Golconda, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Perryville, Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston, Charleston, and New Madrid 1147 AM CDT Thu May 8 2025 ...Cold Air Funnels Possible... There have been a few reports of cold air funnels in southeast Missouri. These cold air funnels are developing underneath scattered showers and thunderstorms that are moving across the area. Underneath these showers, spinning columns of air that look like tornadoes may continue to develop. These funnels usually are very brief and rarely touch the ground. If these funnels do touch down, they most likely will not cause damage to life or property. Cold air funnels are due to very cool air aloft, warm moist air near the ground, and are usually in association with a strong area of low pressure in the upper levels of the atmosphere. Due to little or no wind shear, they are usually weak and very brief.
Preliminary Local Storm Report
National Weather Service Paducah KY
118 PM CDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM Flood Eldorado 37.81N 88.44W
05/08/2025 Saline IL Trained Spotter
Street Flooding from heavy rain in Eldorado.
&&Special Weather Statement
National Weather Service Paducah KY
131 PM CDT Thu May 8 2025
ILZ082-083-085>094-INZ081-085>088-KYZ001>022-MOZ086-087-100-108>112-
114-082000-
Gallatin IL-Johnson IL-Saline IL-White IL-Massac IL-Pope IL-Union IL-
Hardin IL-Alexander IL-Hamilton IL-Williamson IL-Pulaski IL-Posey IN-
Vanderburgh IN-Gibson IN-Warrick IN-Spencer IN-Carlisle KY-
Calloway KY-McCracken KY-Todd KY-McLean KY-Ballard KY-Henderson KY-
Crittenden KY-Fulton KY-Lyon KY-Livingston KY-Daviess KY-Webster KY-
Union KY-Caldwell KY-Trigg KY-Hopkins KY-Marshall KY-Muhlenberg KY-
Graves KY-Hickman KY-Christian KY-Bollinger MO-Wayne MO-Butler MO-
Cape Girardeau MO-Mississippi MO-Ripley MO-Stoddard MO-New Madrid MO-
Scott MO-
131 PM CDT Thu May 8 2025
...Cold Air Funnel Clouds Possible...
...Hail Possible...
...Heavy Rain and Street Flooding Possible...
At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Uniontown to Success. Movement
was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Evansville, Owensboro, Cape Girardeau, Hopkinsville, Henderson,
Paducah, Madisonville, Murray, Marion, Poplar Bluff, Sikeston,
Jackson, Herrin, Mayfield, Harrisburg, Dexter, Oak Grove, Mount
Vernon, Metropolis, and Princeton.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 1 and 92.
Interstate 24 in Illinois between Mile Markers 1 and 38.
Interstate 165 between Mile Markers 60 and 70.
Interstate 57 in Illinois between Mile Markers 1 and 61.
Interstate 57 in Missouri between Mile Markers 1 and 21.
Interstate 69 in Kentucky between Mile Markers 5 and 148.
Interstate 69 in Indiana between Mile Markers 1 and 23.
Interstate 64 in Indiana between Mile Markers 2 and 60.
Interstate 55 between Mile Markers 32 and 107.
Western Kentucky Parkway between Mile Markers 39 and 65.
Pennyrile Parkway between Mile Markers 1 and 34.
Audubon Parkway between Mile Markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is generally harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western, south central and northwestern Kentucky.
&&
LAT...LON 3639 8997 3663 8996 3650 9113 3682 9112
3681 9066 3760 8941 3760 8915 3786 8897
3786 8871 3822 8836 3820 8679 3800 8677
3790 8699 3767 8682 3747 8711 3748 8713
3719 8689 3664 8706 3650 8953 3634 8953
TIME...MOT...LOC 1830Z 306DEG 32KT 3780 8806 3646 9072
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
07The Evansville,IN radar (KVWX), 75 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Two inch diameter hail fell south of St. Charles.
Thunderstorm winds lifted the roof of a home on Highway 758 south southeast of Morganfield, causing a few columns on the porch to become displaced. Some shingles and guttering were also removed, and the HVAC system was turned on its side.
Hail to the size of quarters fell just east of Morganfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260269, 1260261, 1260270.